10% off neurofeedback training for CWE members - Austin, TX
Neurofeedback Partner - Free Advertisement
Shingles? Should I be worried or is this normal?
So, been on Keppra for 5 months or so now and just the other day I started developing a rash on the left side of my neck as well as on and behind my left ear. Went to the Doctors office today and she confirmed my suspicions about what I had... Shingles. First of all, it freaking hurts like needles in the skin. Second of all, is this a bad sign that my body is not dealing with the Keppra or that the Keppra is weakening my immune system to the point that i need to be alarmed?
Keppra has been controlling my seizures very well. I have had no partials or anything since I began taking it. Was very hesitant at first about taking the drug considering all the problems I have read that people were having with it, but besides the anger issues and restlessness at first, I have had very little side effects until now.. well, that is assuming that Keppra is the cause of the Shingles.
Just curious if this is an issue other have had to deal with, if i need to be alarmed, or if it is totally unrelated to anything that has to do with epilepsy and the drugs I was given to lessen the symptoms.
Thanks so much for anything you write or say on this issue. It's all still new to me and it seems like the bad things are coming way more often than anything else(so frustrating.) One last question, Is there ever an end to it or is it like the title of the web page suggests that I just have to cope with it... forever.
Frustrated and fed-up,
Shingles themselves are not caused by Keppra. They're caused by the same virus that causes chicken pox. Once you get Chicken Pox the virus stays inactive in your body until years later.
If Keppra is working for you then there is no need to stop it because of the shingles. If it truly is shingles then it shouldn't be connected though I do feel for you as they are known to be very painful.
Also I moved your post to the Kitchen as the foyer is to introduce yourself.
"It's no longer a question of staying healthy. It's a question of finding a sickness you like." -Jackie Mason
Hello. I dealt with an outbreak of shingles on my arm close to my elbow this year. It was so so painful and I didn't get it treated fast enough. Because I have allergies I thought it was a rash from pollen. Boy was I wrong! I went about a week later and found out it was shingles. My grandmother has then sometimes but they aren't as severe and painful as mine are. She gets them on her side. If they were as painful as mine, she wouldn't be able to wear normal clothing! LOL.
Anyway- I was put on strong meds, Valtrex which made me nausious but it was stronger than ordinary herpies dose. Shingles are a form of herpies but herpies zoster as they are called. It is from dormant chicken pox virus that burries in the nerves and depending, stress or natural occurance causes them to be triggered. For me, it was random- I had no stressors to provoke it.
I had no idea someone 28 could get them. I thought only those older folks get them but apparently not. Ugh, I couldn't take a shower, couldnt put my shirts on by myself, could't touch them and I could feel the ulcers fill up with stuff. They were my nerve endings being exposed and developing ulcers on them. It was horrible and hurt worse than a nasty abcess tooth I had in college.. I mean it was horrific and I thought it would never go away. I just was mad that I didn't go to the dr earlier. You're supposed to go 72hrs after it starts at the lates, while I waited a week thinking it was something else.
Anyway, I've been on Keppra XR for 5 years now i think and its never caused shingles. If E meds cause any type of weird skin issues its usually Steve-Johnson's which can be deadly to some. Reactions usually happen shortly after starting it but it doesn't mean they can't happen after being on it for a little bit. Usually rashes will be on your stomach or chest area unless you have a serious reaction dealing with your whole body etc.
Seizures don't cause shingles and neither does E meds.. I wouldn;t worry about it being a result of the meds- but if you think its causing a skin issue, its worth talking to dr about it. Maybe changing out the keppra to something else might be a way to see if its reacting with you or not. Keppra is a "clean" drug that works with others pretty well- so the side-effects aren't usually severe and don't specifically cause shingles. Its the chicken pox virus coming with a vengence on your nerves.
Have you gone to the dr since? What did they say?
I hope you feel better soon!
I think I may have had shingles on the side of my neck also. I am on Keppra but mine emerged immediatly after returning home post my left temporal lobe resection. The area came up with heaps of blisters, but no pain or itching. I think that may have been the case because I was still fairly numb in that area due to the surgery, cutting of nerves etc.
I have been to a specialist who thought that it was acne so has put me on acne related medications. This seems to have helped to reduce the blisters but now I am left with a red patch in that area. I have since then seen another doctor and he thinks it may have been shingles - he'll see me again in a couple of weeks to investigate further.
I don't know if I've been of any help, but as I've been on Keppra (3000mg per day) I don't think my possible shingles was due to that. If indeeds it proves to be shingles I would think it is related to the surgery as it just beside the surgery area.
Best of wishes with getting yours under control.
I had a light case of singles last year, it was painful and I had seizures when I had this (not feeling well)
I got the shingles shot this fall, I did have a seizure two days later. I feel this is the best of the two evils.
|alarm, coping, keppra, shingles, side effects|
|Thread||Thread Starter||Forum||Replies||Last Post|
|Normal EEG & MRI?!?!||caraagrace||The Kitchen||20||09-09-2011 02:41 PM|
|Is this normal?||Chy Girl||The Kitchen||9||09-28-2009 11:55 AM|
|is this normal or just me||majormana||The Kitchen||4||04-23-2009 10:00 PM|